Alert archive / Alabama / Flash Flood Warnings in 2012
Flash Flood Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Apr 5, 2012, 6:31 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2012, 6:31 PM CDT (23:31 UTC)
- Expired
- Apr 5, 2012, 9:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
110
WGUS54 KHUN 052331
FFWHUN
ALC079-103-060230-
/O.NEW.KHUN.FF.W.0017.120405T2331Z-120406T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LAWRENCE COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 930 PM CDT
* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
NORTHWESTERN MORGAN AND NORTHEASTERN LAWRENCE COUNTIES. TWO TO
THREE INCHES OF RAINFALL HAS OCCURRED OVER THE PAST HOUR AND A
HALF IN THESE AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...FLINT CITY AND TRINITY.
EMERGENCY MANAGEMENT REPORTS FLASH FLOODING ONGOING AT THE
INTERSECTION OF GORDON PERRY AND SENECA SPRINGS ROAD IN
TRINITY...WEST OF THE CITY OF DECATUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH OF RAINFALL IS POSSIBLE IN
NORTHWESTERN MORGAN AND NORTHEASTERN LAWRENCE COUNTIES THROUGH 930
PM CDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3439 8724 3454 8727 3465 8711 3463 8699
3461 8697 3442 8697
$$
CA2 follow-up statements
027
WGUS74 KHUN 060145
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CDT THU APR 5 2012
ALC079-103-060230-
/O.CON.KHUN.FF.W.0017.000000T0000Z-120406T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE AL-MORGAN AL-
845 PM CDT THU APR 5 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN MORGAN AND
EAST CENTRAL LAWRENCE COUNTIES UNTIL 930 PM CDT...
AT 845 PM CDT...MORGAN COUNTY EMERGENCY MANAGEMENT INDICATED THAT
FLASH FLOODING ONGOING IN TRINITY AT THE INTERSECTION OF GORDON
PERRY AND NORTH SENECA SPRINGS ROAD. THIS ROAD IS STILL COVERED WITH
WATER AND IS IMPASSABLE AT THIS TIME.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DECATUR...FLINT CITY AND TRINITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3439 8724 3454 8727 3465 8711 3463 8699
3461 8697 3442 8697
$$
CA203
WGUS74 KHUN 060220
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT THU APR 5 2012
ALC079-103-060234-
/O.CAN.KHUN.FF.W.0017.000000T0000Z-120406T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE AL-MORGAN AL-
920 PM CDT THU APR 5 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN MORGAN
AND EAST CENTRAL LAWRENCE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER NORTHWESTERN MORGAN AND
EAST CENTRAL LAWRENCE COUNTY. STREAMS AND CREEKS HAVE RECEDED OR
WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. AN AREAL
FLOOD WARNING IS NOW IN EFFECT FOR THIS AREA. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3439 8724 3454 8727 3465 8711 3463 8699
3461 8697 3442 8697
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 6:27 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 5, 6:27 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 627 PM CDT THU APR 5 2012 .UPDATE... TO ADD CULLMAN COUNTY IN THE SEVERE THUNDERSTORM WATCH...UNTIL MIDNIGHT. && .DISCUSSION... DID A QUICK AFD TO ADD CULLMAN IN A NEW SEVERE THUNDERSTORMS WATCH (149) UNTIL MIDNIGHT. STLT SHOWS VORT MAX ASSOCIATED WITH UPPER LOW MOVING ACROSS NRN AL ATTM. WE HAVE MANY REPORTS OF HAIL ACROSS THE TN VALLEY...MAINLY WEST OF I65 ATTM. THE HAIL SIZE WAS MAINLY PEA TO NICKLE SIZE WITH A FEW REPORTS OF QUARTERS. THE SVR WX THREAT IS DIMINISHING ACROSS NW AL...EXPECT THE SVR WX THREAT TO CONTINUE ALONG AND EAST OF I65 UNTIL ARND 10 PM. 07 && .AVIATION... /ISSUED 1241 PM CDT THU APR 5 2012/ FOR 18Z TAFS...VFR CEILING HEIGHTS AOA 20K FT WILL PERSIST THROUGH 20Z BEFORE LOWER CEILINGS AROUND 4K FT OVERSPREAD THE AREA FROM W TO E. UPPER LOW/WEAK COLD FRONT PUSHING INTO THE LOWER MS VALLEY WILL ALSO RESULT IN CLUSTERS/BANDS OF SHRA/TSRA DEVELOPING ALONG/AHEAD OF THE SFC BOUNDARY. IFR VIS/ADDITIONAL FUEL REQUIREMENTS MAY DEVELOP IN/NEAR THE HEAVIER TSRA MAINLY THIS AFTERNOON. VFR CEILING HEIGHTS WILL THEN GRADUALLY BEGIN TO CLIMB THIS EVENING/AFTER 00Z FRI...WITH SHRA/TSRA DIMINISHING WITH THE PASSAGE OF THE COLD FRONT. SFC WINDS WILL ALSO BE TURING TOWARD THE N AOA 10KT LATER TONIGHT. 09 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 5, 1:38 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 138 PM CDT THU APR 5 2012 ALZ001>010-016-TNZ076-096-097-061000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 138 PM CDT THU APR 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AS AN UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MISSISSIPPI SLIDES EAST...CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND BRIEF DAMAGING WIND GUSTS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE IN THE STRONGEST STORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. REPORTS OF SEVERE WEATHER ARE GREATLY APPRECIATED. JLL
In the hours before
Local storm report, Apr 5, 5:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TRINITY 34.60N 87.09W
04/05/2012 E0.88 INCH MORGAN AL EMERGENCY MNGR
NICKEL AND DIME SIZED HAIL REPORTED ON OLD HIGHWAY 24 IN
TRINITY.
0530 PM HAIL MOULTON 34.48N 87.28W
04/05/2012 M0.75 INCH LAWRENCE AL EMERGENCY MNGR
DIME HAIL IN MOULTON.
0530 PM HAIL SW DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL PUBLIC
PENNY HAIL ON CEDARWOOD DRIVE IN SW DECATUR.
0538 PM HAIL DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL EMERGENCY MNGR
DIME HAIL IN DECATUR.
&&
CALocal storm report, Apr 5, 6:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM BLIZZARD 11 SSE REDSTONE ARSENAL 34.53N 86.59W
04/05/2012 MORGAN AL TRAINED SPOTTER
NICKEL SIZE HAIL 1 MILE EAST OF LACEYS SPRING.
&&
CALocal storm report, Apr 5, 6:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 11 SSE REDSTONE ARSENAL 34.53N 86.59W
04/05/2012 E0.88 INCH MORGAN AL TRAINED SPOTTER
NICKEL SIZE HAIL 1 MILE EAST OF LACEYS SPRING.
&&
CALocal storm report, Apr 5, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TRINITY 34.60N 87.09W
04/05/2012 E0.88 INCH MORGAN AL EMERGENCY MNGR
NICKEL AND DIME SIZED HAIL REPORTED ON OLD HIGHWAY 24 IN
TRINITY.
0530 PM HAIL MOULTON 34.48N 87.28W
04/05/2012 M0.75 INCH LAWRENCE AL EMERGENCY MNGR
DIME HAIL IN MOULTON.
0530 PM HAIL SW DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL PUBLIC
PENNY HAIL ON CEDARWOOD DRIVE IN SW DECATUR.
0538 PM HAIL DECATUR 34.57N 86.99W
04/05/2012 M0.75 INCH MORGAN AL EMERGENCY MNGR
DIME HAIL IN DECATUR.
0556 PM HAIL 11 SSE REDSTONE ARSENAL 34.53N 86.59W
04/05/2012 E0.88 INCH MORGAN AL TRAINED SPOTTER
NICKEL SIZE HAIL 1 MILE EAST OF LACEYS SPRING.
&&
CALocal storm report, Apr 5, 6:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL W MADISON 34.70N 86.75W
04/05/2012 M0.75 INCH MADISON AL BROADCAST MEDIA
PENNY SIZE HAIL ON COUNTY LINE ROAD IN MADISON.
&&
CASpecial weather statement, Apr 5, 6:18 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CDT THU APR 5 2012
ALZ006-060000-
MADISON-
618 PM CDT THU APR 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 700 PM
CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OWENS CROSSROADS...OR 14 MILES SOUTHEAST OF
HUNTSVILLE...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OWENS CROSSROADS.
NEW HOPE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3458 8631 3457 8633 3456 8632 3452 8634
3452 8638 3450 8639 3448 8645 3449 8652
3454 8656 3456 8655 3459 8659 3466 8637
3460 8633 3460 8630
TIME...MOT...LOC 2318Z 260DEG 3KT 3456 8646The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:47 PM CDT | Special Weather Statement | HUN | Franklin | 58 min |
| Apr 5, 4:48 PM CDT | Special Weather Statement | HUN | Lauderdale | 42 min |
| Apr 5, 5:16 PM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| Apr 5, 5:31 PM CDT | Special Weather Statement | HUN | Morgan | 29 min |
| Apr 5, 5:40 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 35 min |
| Apr 5, 5:46 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Apr 5, 5:52 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 38 min |
| Apr 5, 6:06 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 39 min |
| Apr 5, 6:18 PM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Apr 5, 6:34 PM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Apr 5, 6:36 PM CDT | Special Weather Statement | HUN | Jackson | 39 min |
| Apr 5, 6:43 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| Apr 5, 6:45 PM CDT | Special Weather Statement | HUN | Madison | 45 min |
| Apr 5, 6:54 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Apr 5, 6:55 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 27 min |
Nearby
Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.